“Sexual dysfunction in younger men can result in depression and, in a subset of these men, suicidal ideation,” Irwig said.
Trinh said that these findings should not be over-interpreted to say that finasteride causes suicides, only that there seems to be an association.
He thinks, however, that many more young men taking finasteride contemplate suicide than reported to VigiBase.
Abdulmaged Traish, a professor emeritus of urology at Boston University School of Medicine, believes that finasteride has a biological effect that disrupts the central nervous system in some young patients, which can have psychological effects like depression and suicide.
The drug can help some people, he said. “But it comes with a high price, especially for a nonthreatening disorder like alopecia [hair loss],” he noted. “It’s not a disease that kills people.”
If a man wants to try finasteride for hair loss, he should at least be told of the risks, Traish said.
“Physicians should have a frank, open discussion with the patient about the potential adverse side effects of the drug,” he said. “If the patient still wants to take it, it’s OK, but at least tell him, honestly, this is what we know.”
Traish also thinks that the U.S. Food and Drug Administration should have a “boxed warning” that the drug may cause suicide ideation in some young men. No such warning is on the package insert now.
The report was published online Nov. 11 in JAMA Dermatology.
For more on depression in men, head to the National Institute of Mental Health.
SOURCES: Quoc-Dien Trinh, MD, division of urologic surgery, Brigham and Women’s Hospital, Boston; Abdulmaged Traish, Ph.D., professor emeritus, urology, Boston University School of Medicine; Michael Irwig, MD, division of endocrinology, Beth Israel Deaconess Medical Center, Boston; JAMA Dermatology, Nov. 11, 2020, online